Illinois will be the 11th state to legalize the sale of medicinal and recreational Cannabis on Jan. 1, and it's getting easier to list states in which Cannabis is banned than those that allow some use. Only 17 states will prohibit the sale or consumption of THC-containing products by next year.
Inevitably, emergency physicians will be called on more and more to identify Cannabis-related presentations, treat exposures, and advise patients to minimize the adverse effects of using Cannabis. It is crucial for us to have a working knowledge of the pathophysiology of Cannabis.
A number of recent studies and case reports have demonstrated an association between acute Cannabis use and cardiac events, including acute coronary syndrome, myocardial infarction, and acute cardiomyopathy. There are three key things to know about the drug's cardiovascular effects.
Cannabis increases sympathetic output. It has been demonstrated in the lab and clinic that Cannabis can produce a hyperadrenergic state with tachycardia and hypertension. Beaconfield, et al., in the 1970s had 10 healthy volunteer physicians each smoke a Cannabis cigarette containing 10 mg of THC. Their average heart rate increased from 66 bpm before exposure to 89 bpm immediately after. A small and inconsistent increase in systolic blood pressure was also seen. (N Engl J Med. 1972;287:209.)
Benowitz, et al., administered intravenous tetrahydrocannabinol (THC) to five healthy men who were regular Cannabis smokers. The THC was administered alone or after an initial dose of propranolol and/or atropine. The authors concluded that their findings “suggest that THC acts to stimulate sympathetic and inhibit parasympathetic cardiovascular control pathways. Cardiac output increases significantly, but blood pressure rises only slightly in most patients because of reflex or drug-induced vasodilation.” (Clin Pharmacol Ther. 1979;25:440.)
The one subject who did not develop vasodilation became significantly hypertensive. The important point here is that the combined effects of tachycardia, increased cardiac output, and peripheral vasodilation caused by Cannabis exposure can cause supine hypertension, followed by orthostatic hypotension.
Hyperadrenergic manifestations can also occur indirectly as a reaction to THC-induced psychogenic distress. A recent case report described a 70-year-old man with a history of stable angina who consumed a lollipop containing an estimated 70 mg of THC. (The recommended starting dose for new users is 2.5-5 mg.) He had smoked Cannabis in the distant past, but he had no recent use or prior exposure to oral THC. He experienced hallucinations that he said made him feel like he was dying, and he developed crushing chest pain and presented to the ED with tachycardia (126 bpm) and hypertension (160/70 mm Hg). The chest pain resolved when the hallucinations abated. He was diagnosed with a non-ST-elevation myocardial infarction. Further testing showed persistent symptomatic impaired myocardial function. (Medscape. 2019 Feb 15. https://wb.md/2P6WBCt.)
Smoking aCannabis cigarette increases the carboxyhemoglobin level more than smoking a tobacco cigarette. A study of 15 men who habitually smoked Cannabis and tobacco found that smoking a single Cannabis cigarette acutely raised COHgb levels about four times more than smoking a single filtered cigarette. (N Engl J Med, 1988;318:347.) They attributed this difference to the greater puff volume, depth of inhalation, and breath-holding time the subjects used when smoking Cannabis.
Given the increased myocardial oxygen demand caused by Cannabis-induced tachycardia and hypertension and the decreased oxygen supply from carbon monoxide exposure, it is no surprise that smoking Cannabis has been associated with cases of acute coronary syndrome and myocardial infarction. Despite the usual caveat that association does not equal causation and recognizing that confounding factors could exist in these cases such as concomitant use of tobacco or presence of other drugs, my take is that smoking Cannabis is an acute risk factor for MI. The risk seems real but quite small in young healthy people, and is more significant in older patients with known cardiovascular disease.
Cannabinoid hyperemesis syndrome has been associated with recurrent Takotsubo (stress) cardiomyopathy. A recent case report described a 59-year-old woman who presented several times with increasing dyspnea and life-threatening cardiogenic shock after an episode of vomiting attributed to chronic cannabinoid use. (J Emerg Med. 2019;56:319.) Angiography showed typical findings of Takotsubo cardiomyopathy with a left ventricular ejection fraction (LVEF) of 17% and apical dysfunction. The patient recovered after multiple pressors and insertion of an intra-aortic balloon pump.
Her LVEF had improved to 70% on follow-up. The authors did not reference it, but a similar case had been reported previously. (Circulation. 2011;124:e556; http://bit.ly/30llzz4.) The authors pointed out that severe vomiting was also associated with stress cardiomyopathy and possibly with increased sympathetic activity.
Symptoms such as chest pain or dyspnea within an hour or so of smoking Cannabis should raise suspicion for a cardiac event. A must-read editorial makes reasonable recommendations for patients with known cardiovascular disease who are using or would like to use Cannabis (Can J Cardiol. 2019;35:138):
- Discourage Cannabis use in patients with significant CVD.
- Recommend using a noncombustible delivery system such as vaping or edibles.
- Advise about proper dosing using the principle of start low and go slow.
- Warn patients who use Cannabis before bed about the increased risk of dizziness and falling from orthostatic hypotension, and suggest that they sit on the side of the bed for several minutes before standing up in the middle of the night.
I don't want to dramatize the acute health effects of using Cannabis responsibly, but I also don't want to ignore the relatively small but real risks. I would guess that most clinicians practicing today received no instruction in the pharmacology of Cannabis during medical school. It's time we all caught up.
Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.
The Case for Cannabis
Read our new column, The Case for Cannabis, by Sherry Yafai, MD, in the EMN enews or on our website at http://bit.ly/CaseforCannabis. Sign up for the free enews at http://bit.ly/EMNenews.Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.